Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 73, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 22, 2001, 5:30 PM CDT for Morris County, Wabaunsee County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 22, 2001, 5:30 PM CDT (22:30 UTC)
- Expired
- Apr 22, 2001, 6:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Morris County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 22 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 4:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -296 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 311 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 222231
SVRTOP
KSC127-197-222315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
530 PM CDT SUN APR 22 2001
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MORRIS COUNTY IN EAST CENTRAL KANSAS
WABAUNSEE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 615 PM CDT
* AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES SOUTH OF COUNCIL GROVE...OR ABOUT 19
MILES NORTHWEST OF EMPORIA...MOVING NORTHEAST AT 65 MPH.
* SOME LOCATIONS AFFECTED...
COUNCIL GROVE
ALMA
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3912 9602 3919 9628 3891 9640 3888 9643
3884 9644 3881 9646 3878 9647 3875 9650
3862 9657 3853 9659 3853 9638 3873 9636What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:05 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Apr 22, 3:05 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 305 PM CDT SUN APR 22 2001 SEVERE THUNDERSTORM POTENTIAL/STRONG GRADIENT WINDS THE MAIN CONCERN FOR THE EVENING. THUNDERSTORMS FIRING ALONG DRY LINE CURRENTLY MOVING EAST THROUGH WESTERN/CENTRAL KANSAS. VERY STRONG WIND FIELDS...AS INDICATED BY MTRS AND WIND PROFILER NETWORK...SUPPORT AT LEAST DAMAGING WINDS AS THUNDERSTORMS MOVE RAPIDLY NORTHEAST ACROSS AREA THIS EVENING. PER SPC DISCUSSION...CAN'T RULE OUT A FEW TORNADOES DUE TO STRENGTH OF SSWLY SHEAR. WILL OBVIOUSLY KEEP CHANCE OF SEVERE THUNDERSTORMS IN THROUGH THE EVENING HOURS. WILL ALSO KEEP A WIND ADVISORY GOING THROUGH THE EVENING AS 25-35 MPH WINDS WITH GUSTS 40-50 MPH LIKELY THROUGH LATE EVENING/MIDNIGHT. AT ANY RATE...MODELS WOULD INDICATE DRY LINE SHOULD BE PRETTY MUCH THROUGH ENTIRE CWA BY 06Z...CUTTING OFF SEVERE THUNDERSTORM THREAT BY THAT TIME. HEAVY RAIN THREAT APPEARS VERY MINIMAL AS FAST MOVEMENT OF STORMS WILL PRECLUDE ANY PROLONGED RAIN OVER ANY ONE AREA. ON MONDAY...WITH SYSTEM PULLING NORTHEAST AWAY FROM KS...A BREEZY AND COOLER DAY ON TAP. 850 MB POCKET OF COLD AIR SWEEPS ACROSS CWA DURING THE DAY AS UPPER TROUGH ALSO SHIFTS EAST ACROSS AREA. ETA INDICATING LIGHT SHOWERS/SPRINKLES JUST BRUSHING NORTHERN CWA WHILE AVN HAS SHOWERS/SPRINKLES A POSSIBILITY ACROSS ENTIRE CWA. WILL CONFINE SLIGHT CHANCE FOR SHOWERS TO COUNTIES BORDERING NEBRASKA AS ALL MODELS SHOWING FAIRLY STRONG SUBSIDENCE OVER CWA AND MOISTURE ALL BELOW 7000 FEET. DUE TO CLOUDS AND COLD POCKET MOVING ACROSS...FAVOR COLDER FAN GUIDANCE FOR HIGHS. FOR MONDAY NIGHT...HIGH PRESSURE/CLEAR SKIES SETTLE OVER AREA AND WINDS GO LIGHT SO LOWS IN MIDDLE TO UPPER 30S LOOK REASONABLE. FOR TUESDAY AND BEYOND...UPPER RIDGE BUILDING OVER ROCKIES FORECAST BY LONG RANGE MODELS TO HOLD IN PLACE THROUGH FRIDAY AND MAINTAIN A MILD AND DRY REGIME...WELCOMdE RELIEF FROM STORMY PATTERN OF PAST SEVERAL DAY AND WEEKS. .TOP...WIND ADVISORY THIS EVENING ENTIRE CWA. PB
In the hours before
Special weather statement, Apr 22, 11:48 AM CDT, 5 hours 42 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-222130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1148 AM CDT SUN APR 22 2001 ...SEVERE THUNDERSTORM THREAT CONTINUES FOR NORTH CENTRAL... NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON INTO THE EVENING... THUNDERSTORMS MAY AGAIN BECOME SEVERE OVER THE AREA THIS AFTERNOON INTO THE EVENING HOURS. A LINE OF THUNDERSTORMS OVER FAR WESTERN KANSAS AT NOON TODAY IS EXPECTED TO MOVE INTO NORTH CENTRAL KANSAS BY MID AFTERNOON. THE LINE SHOULD THEN MOVE EAST INTO NORTHEAST AND EAST CENTRAL KANSAS LATE IN THE AFTERNOON AND EARLY EVENING HOURS. THE PRIMARY THREAT FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. EMERGENCY MANAGERS...STORM SPOTTERS...LAW ENFORCEMENT...AND OTHERS SHOULD BE PREPARED FOR THE SEVERE WEATHER THREAT DEVELOPING ACROSS THE AREA THIS AFTERNOON INTO THE EVENING. TAKE TIME NOW TO REVIEW SEVERE WEATHER SAFETY RULES AND PROCEDURES. AN INTENSE LOW PRESSURE CENTER OVER SOUTHEAST COLORADO...WILL LIFT NORTHEAST INTO EASTERN NEBRASKA TONIGHT...SPAWNING THIS LATEST ROUND OF SEVERE WEATHER. STAY TUNED TO NOAA WEATHER RADI O...OR OTHER LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION.
Local storm report, Apr 22, 5:10 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
510 PM CDT SUN APR 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM 8 E LAMAR KS MPH TSTM GUST
04/22/01 OTTAWA TREES DOWN AND ONE
POWER POLE DOWN.
0445 PM 1 W MILTONVALE KS 70 MPH TSTM GUST
04/22/01 CLOUD DAMAGE TO FARM HOUSES
AND TREES DOWN.Local storm report, Apr 22, 5:24 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
524 PM CDT SUN APR 22 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 3 W DELAVAN KS .75 INCH HAIL
04/22/01 MORRIS
0521 PM 2 S WOODBINE KS .75 INCH HAIL
04/22/01 DICKINSON 60 MPH WINDSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 11:31 PM CDT | Tornado Warning | TOP | Ottawa | 44 min |
| Apr 22, 5:14 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 31 min |
| Apr 22, 5:37 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.